Millions may be misdiagnosed with penicillin allergy
Many Americans who’ve been told they have a penicillin allergy may been misdiagnosed. A new report finds that of the roughly 32 million who are reported to have a penicillin allergy, most can take it safely.
"A lot of times what happens is people mischaracterize an adverse reaction with an allergic reaction," Dr. Natalie Azar told TODAY. "Someone might have nausea or an upset stomach and call that an allergy."
Often a child with a virus may be mistakenly prescribed an antibiotic. Antibiotics like penicillin treat bacterial infections, not viruses. Research shows that at least a third of all prescriptions for antibiotics are not needed. People with sore throats, ear infections and sinus infections often are prescribed antibiotics incorrectly.
And childhood viruses can sometimes be accompanied by a rash, which may be confused with an allergy. "When the rash develops, the child is mistakenly told they have a penicillin allergy and it stays with them their entire lives," Azar said.
Most doctors aren’t even aware that some 90 percent of people diagnosed with a penicillin allergy can actually tolerate the drug, according to prior research. For people who have a true penicillin allergy, half will grow out of it in a five-year period, according to the American Academy of Asthma, Allergy & Immunology.
Penicillin-related drugs are antibiotics with a long track record of safety. The risk is, if someone is thought to be allergic to penicillin, a different, less effective, antibiotic may be prescribed.
A REAL ALLERGIC REACTION IS:
- Shortness of breath
For many patients, the solution may be a simple, two-step test. Penicillin skin testing can be done safely even in young children and pregnant women, followed, as needed, by a low-dose oral penicillin, taken under a doctor's observation.